Alert archive / West Virginia / Tornado Warnings in 2023

Tornado Warning 6, NWS Blacksburg, VA

August 7, 2023Monroe County, Summers County, West Virginia

NWS Blacksburg, VA issued this tornado warning at Aug 7, 2023, 5:58 PM EDT for Monroe County, Summers County, West Virginia. It was in force for 20 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2023, 5:58 PM EDT (21:58 UTC)
Expired
Aug 7, 2023, 6:18 PM EDT
In force
20 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 6:00 PM EDTTSTM WND DMG3 Wsw Talcott, WVMultiple trees were blown down by thunderstorm winds near the intersection of Highway 3 and Highway 12.
Aug 7, 6:02 PM EDTTSTM WND DMG2 Wsw Talcott, WVThunderstorm winds blew one wrist-size branch and other smaller branches down.
Aug 7, 6:03 PM EDTTSTM WND DMG1 Nw Talcott, WVThunderstorm winds blew at least ten trees down at residence of spotter.
Aug 7, 6:11 PM EDTTSTM WND DMG2 Ene Ballengee, WVFew trees downed by thunderstorm winds near Monroe/Summers County line in western Monroe County.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 1:51 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

091 
WFUS51 KRNK 072158
TORRNK
WVC063-089-072230-
/O.NEW.KRNK.TO.W.0006.230807T2158Z-230807T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
558 PM EDT Mon Aug 7 2023

The National Weather Service in BLACKSBURG has issued a

* Tornado Warning for...
  Central Summers County in southeastern West Virginia...
  Northwestern Monroe County in southeastern West Virginia...

* Until 630 PM EDT.
    
* At 557 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Hinton, moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Hinton...
  Buck...
  Wayside...
  Talcott...
  Ballengee...
  Bluestone Dam...
  and Wolfcreek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3769 8096 3769 8090 3767 8090 3768 8088
      3769 8088 3770 8065 3762 8062 3755 8068
      3764 8097
TIME...MOT...LOC 2157Z 278DEG 29KT 3767 8091 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AB
2 follow-up statements
663 
WWUS51 KRNK 072212
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
612 PM EDT Mon Aug 7 2023

WVC063-089-072230-
/O.CON.KRNK.TO.W.0006.000000T0000Z-230807T2230Z/
Summers WV-Monroe WV-
612 PM EDT Mon Aug 7 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR 
EAST CENTRAL SUMMERS AND NORTHWESTERN MONROE COUNTIES...
    
At 612 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Ballengee, or 7 miles south of Alderson, moving east
at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Talcott...
Ballengee...
Wayside...
and Wolfcreek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3764 8076 3770 8073 3770 8065 3762 8062
      3755 8068 3757 8076
TIME...MOT...LOC 2212Z 286DEG 29KT 3763 8069 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AB
212 
WWUS51 KRNK 072218
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
618 PM EDT Mon Aug 7 2023

WVC063-089-072228-
/O.CAN.KRNK.TO.W.0006.000000T0000Z-230807T2230Z/
Summers WV-Monroe WV-
618 PM EDT Mon Aug 7 2023

...THE TORNADO WARNING FOR 
EAST CENTRAL SUMMERS AND NORTHWESTERN MONROE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However, gusty winds are still possible with this
thunderstorm.

A Tornado Watch remains in effect until 900 PM EDT for southwestern
and west central Virginia...and southeastern West Virginia.

LAT...LON 3764 8076 3770 8073 3770 8065 3762 8062
      3755 8068 3757 8076
TIME...MOT...LOC 2217Z 278DEG 29KT 3762 8062 

$$

AB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Aug 7, 3:00 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 7, 3:00 PM EDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
300 PM EDT Mon Aug 7 2023

.SYNOPSIS...
Low pressure will move from Midwest to the eastern Great Lakes
today. Thunderstorms, some severe, are expected to develop in a
warm, moist, and unstable airmass across the region this
afternoon. The risk of seeing thunderstorms will continue until
the passage of a cold front by Tuesday morning. High pressure is
then expected to work across the Tennessee Valley Tuesday, with
drier weather through Wednesday. An area of low pressure,
moving along a front from the lower Mississippi Valley to the
Carolinas, will bring our next chance for storms Thursday.

&&

.NEAR TERM /NOW THROUGH TUESDAY/...
Issued at 300 PM EDT MON AUG 07 2023

Key Messages:
- Severe thunderstorms possible through this evening. Moderate risk
  (Level 4 out of 5) remains in place for much of the area.

- Please have multiple ways of receiving weather information this
  afternoon and evening.

The shortwave trough, associated with an upper low over the Great
Lakes, has started to eject across our area at mid-afternoon. In
response to this, as well as the approach of a speed max associated
with the 250 mb jet stream, convection has started to fire across
the region.

Data from the 1800 UTC (2 PM EDT) sounding indicates MLCAPE values
around 1500 J/kg, with a SBCAPE just over 4000 J/kg. The storms
might have a little bit of a subsidence inversion to overcome
initially, but I suspect this will be weakened a little bit with the
approach of the shortwave trough. This will allow the convective
coverage to increase and storms form into (probably) a broken line
of storms as it moves across our area. Admittedly, it's still a
little unclear how the line will ultimately evolve. Regardless,
though, environmental parameters (including DCAPE values in excess
of 1200 J/kg) ahead of the projected line suggest a continued risk
of damaging winds (possibly in excess of 70 MPH) and tornadoes.

Like I said this morning, there's been no significant change in the
expected development/progression of the convection through this
evening. Thunderstorms, and the risk of severe weather will move
west to east across the forecast area through 0000 UTC (8 PM). After
the line moves through, we'll likely continue to see at least some
scattered showers/thunderstorms continue through the night as the
upper low pushes the surface front east into our area.

The front should move east of our region tomorrow morning. Drier air
is expected to move into the region in wake of the front, and allow
quiet weather conditions to be seen heading toward the middle of the
week.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 1235 PM EDT Monday...

Key Messages:

- Potential for Storms on Thursday.
- Wednesday will be dry for most locations.

Discussion:

Surface high pressure will become established over the area
following the passage of a cold front, leading to quiet, dry weather
for most locations through Wednesday night. A warm front draped
across the southeastern US will slowly lift northward, as a cold
front approaches from the Great Lakes through Thursday, which will
provide the next opportunity for strong storms over the area through
Thursday. Increased mid level winds associated with the more
northern system will advect greater moisture into the area, as
indicated by forecast PWATs over 1.5 inches by Thursday morning.
This set up may contribute to heavy rainfall within any of the
storms that develop. Models are suggesting that the strongest storms
will be along the southern Blue Ridge and the Piedmont, given the
eastward movement of a strong low level jet across Tennessee and the
Carolinas. With the upslope flow from strong westerly winds,
mountain showers and storms could continue into Friday.

Temperatures will be near normal through this forecast period, with
highs in the upper 70s in the west and mid to upper 80s in the east.

Forecast confidence is average to high.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 1255 PM EDT Monday...

Key Messages:

- Storms possible on Saturday, Sunday and Monday look dry for most.
- Near normal temperatures are expected.

Discussion:

A surface frontal system develops over the Great Lakes, and while
the center low looks to track northeastward through eastern Canada,
the cold front will drop through the Mid Atlantic over the weekend.
This system will provide the next chance for the area to see showers
and thunderstorms. Showers and storms will likely develop by
Saturday afternoon over the mountains, then push eastward and
eventually diminishing by the overnight hours in the east. Some
showers and storms may linger over the mountains through early
Sunday morning. Some models are also hinting at the front slowing
down to the east over the area, over far eastern Virginia and North
Carolina, which may lead to continued chances for showers and storms
over the Piedmont through Sunday. However, given how far out this is
in the forecast period, confidence is not very high.

Temperatures will be near normal through this forecast period.

Forecast confidence is average through Friday, but low over the
weekend.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Issued at 215 PM EDT MON AUG 07 2023

SHRA/TSRA, with some +TSRA possible, will impact many terminals
across the forecast area during the 07/1800 UTC TAF period. The
convection will result in CIG/VSBY reductions to MVFR or IFR in
vicinity of any convection. Timing to narrow down SHRA/TSRA
impact timing for specific terminals is still rather difficult,
but expect impact timing for terminals to be roughly as follows:

Western Terminals: 07/1800-2000 UTC
Blue Ridge Terminals: 07/1900-2100 UTC
Eastern Terminals: 07/2000-2400 UTC

Gusty, mostly SW, winds and VFR flight categories will likely be
seen prior to the arrival of storms. Aviation interests should be
aware of the possibility of +TSRA, which could result in wind
gusts in excess of 50kts and GR, mainly through 08/0000 UTC or
so.

After the line of SHRA/TSRA moves E, lingering convection will
likely be seen until a cold front moves E of the region between
08/0600-1200 UTC. After FROPA, expect improving flight categories
with winds veering to a W-NW direction around 10 kts.

OUTLOOK TUESDAY NIGHT THROUGH FRIDAY...

Tuesday night: Flight category reductions possible in river valleys
due to BR/FG. Otherwise, mostly VFR flight categories expected.

Wednesday: Mainly VFR flight categories expected.

Thursday and Friday: Restrictions possible due to SHRA/TSRA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...DB
NEAR TERM...DB
SHORT TERM...AS
LONG TERM...AS
AVIATION...DB
Hazardous weather outlook, Aug 7, 1:53 PM EDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
153 PM EDT Mon Aug 7 2023

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-081800-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
153 PM EDT Mon Aug 7 2023

...TORNADO WATCH 603 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

There is a moderate, or Level 4 out of 5, risk of severe
thunderstorms this afternoon and evening. This area is generally
west of a Boone North Carolina, to Martinsville and Buckingham
Virginia Line. Across the remainder of Southside Virginia and the
North Carolina Piedmont, there is an enhanced, or Level 3 out of 5,
risk of severe thunderstorms this afternoon and evening.

Thunderstorms will bring the potential for damaging winds, possibly
in excess of 70 miles an hour, and hail. Tornadoes will be possible,
especially west of the Interstate 81 corridor. Localized flooding
is also a possibility.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Aug 7, 3:36 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
336 PM EDT Mon Aug 7 2023

NCZ002-003-VAZ015-016-032-072000-
Surry NC-Alleghany NC-Grayson VA-Patrick VA-Carroll VA-
336 PM EDT Mon Aug 7 2023

...STRONG THUNDERSTORMS WILL IMPACT
ALLEGHANY AND NORTHWESTERN SURRY COUNTIES IN NORTHWESTERN NORTH
CAROLINA...SOUTHERN CARROLL...SOUTHEASTERN GRAYSON AND SOUTHWESTERN
PATRICK COUNTIES IN SOUTHWESTERN VIRGINIA AND THE CITY OF GALAX
THROUGH 400 PM EDT...

At 335 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fancy Gap to Doughton Park. Movement was
east at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mount Airy...
Galax...
Flat Rock...
Sparta...
Fancy Gap...
Ennice...
and Ararat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

A Tornado Watch remains in effect until 900 PM EDT for north central
and northwestern North Carolina...and south central, southwestern and
west central Virginia.

&&

LAT...LON 3641 8105 3643 8108 3642 8115 3643 8117
      3641 8118 3641 8127 3644 8127 3669 8103
      3673 8074 3674 8049 3671 8046 3675 8045
      3675 8037 3657 8045 3641 8070
TIME...MOT...LOC 1935Z 256DEG 49KT 3670 8074 3643 8115

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AB
Local storm report, Aug 7, 3:39 PM EDT, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
339 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     Hail             2 NE Dugspur            36.84N 80.59W
08/07/2023  E1.25 inch       Carroll            VA   Public

            Quarter to half-dollar sized hail was
            observed at the intersection of Highway 221
            and Indian Valley Road.

&&

16
Local storm report, Aug 7, 4:47 PM EDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
447 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Hail             1 N Willis              36.86N 80.48W
08/07/2023  E1.00 inch       Floyd              VA   Emergency Mngr

&&

16
Local storm report, Aug 7, 5:50 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
550 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     Tstm Wnd Dmg     5 E Ararat              36.59N 80.42W
08/07/2023                   Patrick            VA   Public

            Multiple trees were blown down in the
            community of Claudville by thunderstorm
            winds.

&&

16
Special weather statement, Aug 7, 5:54 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
554 PM EDT Mon Aug 7 2023

NCZ005-006-VAZ044-072230-
Rockingham NC-Caswell NC-Pittsylvania VA-
554 PM EDT Mon Aug 7 2023

...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN ROCKINGHAM...NORTHWESTERN CASWELL AND SOUTHWESTERN
PITTSYLVANIA COUNTIES AND THE SOUTHWESTERN CITY OF DANVILLE THROUGH
630 PM EDT...

At 553 PM EDT, Doppler radar was tracking a strong thunderstorm over
Draper, or over Eden, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Danville...
Eden...
Bethel...
Providence...
Mayfield...
Gatewood...
and Ruffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for north central
North Carolina...and south central, southwestern and west central
Virginia.

&&

LAT...LON 3648 7980 3654 7979 3654 7972 3658 7970
      3659 7940 3648 7932 3642 7944
TIME...MOT...LOC 2153Z 269DEG 33KT 3651 7969

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AB
Local storm report, Aug 7, 5:55 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
555 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     Tstm Wnd Dmg     3 S Stuart              36.60N 80.28W
08/07/2023                   Patrick            VA   Law Enforcement

            Multiple trees were blown down across the
            southern end of the community of Stuart by
            thunderstorm winds.

&&

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:37 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Monroe, Summers68 min
Aug 7, 6:26 PM EDTSevere Thunderstorm WarningRNKMonroe21 min

Nearby

Tornado Warnings in West Virginia, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.